When Phyllis Robinson, 55, of Baltimore started experiencing GERD — more commonly known as acid reflux — about three years ago, she sought her doctor’s advice and started taking an over-the-counter medication.
The drug worked for about six months, but suddenly she noticed that not only did her GERD return, but she began to experience side effects with unpleasant symptoms such as anxiety (which she had never experienced) and severe muscle pain. “All my blood tests came back negative and the doctors couldn’t figure it out,” Robinson recalls.
Robinson was diagnosed with osteoarthritis and prescribed eight weeks of physical therapy, which did nothing for her symptoms. “One day I forgot to take my medication and the next day I noticed the pain was significantly better,” says Robinson. “When I resumed the medication the next day, the pain returned along with the gas and bloating.”
Robinson connected the dots and stopped taking her medication. She says she slowly got better each day until the pain was gone.
Plus: 5 things you should know about the new COVID-19 vaccine
It’s not about drugs, it’s about our bodies
“As we get older, it’s not the drugs that change, it’s our physiology,” says Dr. Marc Helzer of the University of Michigan Health-West Rockford in Grand Rapids, Michigan.
Dr. Robert Alesiani is also a board-certified geriatric pharmacist and chief of pharmaceutical therapy at TabulaRasa Healthcare in Morristown, New Jersey. “For example, if a person is on blood pressure medication for 30 years, the response may change over time because everyone experiences metabolic changes as we age,” says Alesiani.
He explains that most drugs are in pill form, broken down by acid and enzymes in our stomach. These acids and enzymes also change over time. Once the pill passes through the stomach, it passes through the liver and enters the bloodstream. At that point, depending on the medication, the liver either breaks it down or the medication is activated.
Factors such as PH level, stomach contents, other medications, age, weight, height, activity level, and even stress level can affect drug absorption. Alesiani explains that our kidneys, liver and blood vessels change as we age, affecting how the body processes common medications that many adults take.
Also read: A study found that Medicare patients paid 4 times more for certain drugs than they planned for the drugs
Physiology can affect the most common medications
Here are some of the most commonly prescribed medications for older adults and how changes in their bodies can affect effectiveness:
- Medicines for blood pressure and diabetes: Helzer says that as we age and generally become more sedentary, we tend to need more blood pressure medication. Weight and other factors can also affect the dose required.
- Blood thinners: When taking blood thinners for heart problems, people can try eating leafy greens and grapefruit or drinking certain juices to help improve their health. “Some vitamins don’t react well with these types of medications, so the dosage may need to be adjusted,” Helzer says.
- Thyroid medications: According to Helzer, it depends on the type of thyroid disorder being treated, but effectiveness can certainly decline over time due to changes in the body.
- Diuretics: Helzer says some people take them for years without any changes, but as we age and kidney function declines and the risk of dehydration increases, they may need to be reduced.
While many complain that doctors require their patients to visit 1-2 times a year to check their blood, people have to keep these appointments. “You might not think you have a problem, but a lot of these changes in our bodies and how the drugs interact are so slow that you might not notice what a blood test might show,” Helzer says.
“Your doctor should carefully monitor your blood work and prescriptions for your own protection,” she adds. Blood work can show subtle changes in kidney and liver function and magnesium deficiency, sometimes caused by continuous use of certain antacids.
Helzer also does not recommend that anyone stop taking their medication suddenly.
As Alesiani explains, some medications, such as psychotherapeutic drugs, opioids and beta-blockers, cause overstimulation of receptors in the bloodstream, and in order for patients to safely wean them off, they must be tapered off slowly to stop the overstimulation.
Recheck: When a cardiologist invited his patients to walk with him in a local park, 100 people showed up. It was the beginning of a global program.
Answers found through lifestyle changes
Muscle aches and cramps are caused by magnesium deficiency, which is a side effect of some antacids. Robinson doesn’t know if that caused her symptoms, but instead of changing medications, she tried a holistic approach to her GERD problem.
For the past two years, she has changed her diet, cutting out all acidic foods and drinks, eating healthier and drinking more mint water. Robinson also tried to get more sleep and exercise. After spending over $1,000 out of pocket trying to figure out her medication problem, she says she now feels healthier.
“I haven’t had a problem since and I would just advise people to be aware of how your body can change and not absorb the medication as well,” she says.
See: To improve your health and fitness as you age, try this 2-3 times a week
Kerri Fivecoat-Campbell is a full-time freelance writer and author living in the Ozark Mountains. She is the founder and administrator of the public Facebook page Years of Light: Living Large in Widowhood and the private Facebook group Finding Myself After Losing My Spouse, dedicated to helping widows/widowers move forward.
This article is reprinted with permission from NextAvenue.org©2023 Twin Cities Public Television, Inc. All rights reserved.
More from Next Avenue:
#medication #effective #time #heres